Snort Heroin | Can You Snort Heroin? | Effects and Overdose
In previous decades, the concept of using heroin was almost always associated with injecting it. This gave rise to a tremendous amount of stigma, particularly when the AIDS epidemic was at its peak. By the 90s, however, people started to snort heroin instead of injecting it, and that’s still the case.
While snorting heroin removes the complications that can come with intravenous drug use, it’s actually more detrimental in some ways, because it makes heroin seem safer or less stigmatized, and these are some of the reasons its use has grown and has given rise to the opioid epidemic in the U.S.
So what happens when you snort heroin? The following provides an overview of what you should know about snorting heroin including the effects.
Heroin is an opioid drug that’s highly potent and also very addictive. It’s synthesized from morphine, and once someone uses it, it converts back to morphine in the brain, where it then binds to opioid receptors.
The general short-term outcome of using heroin, whether intravenously or by snorting it, is that the person feels a euphoric rush that’s very pleasurable, followed by a period of relaxation and sleepiness.
When people think of heroin, they most often think of it being injected directly into the body using a syringe, but people also snort and smoke it.
Regardless of how it’s taken, whether it’s snorted, injected or smoked, the risks are pretty much the same with the use of heroin.
Snorting heroin tends to, unfortunately, be seen as safer by some people since it doesn’t require the use of needles or any other tools, and while it does eliminate the risk of unclean needles and damage from the use of needles, it doesn’t remove any of the risks of the heroin itself.
In order to snort heroin, it needs to be in the pure powder form. If it’s not pure enough for someone to directly snort it, they might liquefy it and snort it using the barrel of a syringe. So, with that being said, can you snort brown heroin?
While for the most part brown heroin is seen as being lower quality or less pure, people do still snort it.
When heroin is snorted, it first goes through the nasal tissue and then into the bloodstream.
As mentioned, when you snort heroin it first goes through the nasal tissues and then into the bloodstream. The high from snorting heroin may be less powerful than what occurs when it’s used intravenously, but for the most part, the if you snort heroin the effects are pretty similar to using it any other way.
When you snort heroin, the effects take around 10 to 15 minutes to become fully felt, while when it’s injected, it may occur within a matter of seconds.
While there is some belief that when you snort heroin the effects may not be as powerful, people have come to prefer it in many ways because they see it as easier than having to gather the tools and inject the drug. Some people may not have the stomach for injecting heroin intravenously, which can be another reason they might prefer snorting it.
When you snort heroin, the effects, in general, are the same as using it any other way and can include the euphoric rush as well as itchiness, nausea, vomiting, pinpoint pupils and periods of nodding off or falling asleep. Often people will binge on heroin which can cause problems with sleeping and eating, and they may become malnourished or experience dehydration as a result.
Some of the other possible health problems that come with the use of heroin can include respiratory issues, infections, constipation, intestinal damage and mental health conditions.
Sometimes it can be more difficult to tell if someone is using heroin if they snort it since one of the tell-tale signs of intravenous heroin use are track marks. Some of the signs of snorting heroin may include a runny nose and sniffling that can seem similar to having allergic reactions.
The answer is yes, but there tends to be a myth people have that when you snort heroin overdose is less likely to occur. While the fact that when snorting heroin you get a delayed reaction to the effects does mean it can be slightly less addictive, that doesn’t mean you’re immune to addiction or overdose.
Even when you snort heroin, you build a tolerance quickly. Then, if you stop using the drug and start again without taking into account the difference in your tolerance, you will overdose.
Seeming else people need to realize when it comes to snorting heroin is the fact that many times snorting the drug is just a stepping stone for users. They begin snorting heroin because it seems less dangerous or intimidating, but ultimately they almost always move to injecting it.
Have more questions about Heroin abuse?Read the most frequently asked questions
See alsoSee more topics
Seeking addiction treatment can feel overwhelming. We know the struggle, which is why we're uniquely qualified to help.
Your call is confidential, and there's no pressure to commit to treatment until you're ready. As a voluntary facility, we're here to help you heal -- on your terms. Our sole focus is getting you back to the healthy, sober life you deserve, and we are ready and waiting to answer your questions or concerns 24/7.Speak with an Intake Coordination Specialist now.352.771.2700